Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

The critical barrier for the survival of branching random walk with absorption

Bruno Jaffuel

Full-text: Open access

Abstract

We study a branching random walk on $\mathbb{R}$ with an absorbing barrier. The position of the barrier depends on the generation. In each generation, only the individuals born below the barrier survive and reproduce. Given a reproduction law, Biggins et al. [Ann. Appl. Probab. 1 (1991) 573–581] determined whether a linear barrier allows the process to survive. In this paper, we refine their result: in the boundary case in which the speed of the barrier matches the speed of the minimal position of a particle in a given generation, we add a second order term $an^{1/3}$ to the position of the barrier for the $n$th generation and find an explicit critical value $a_{c}$ such that the process dies when $a<a_{c}$ and survives when $a>a_{c}$. We also obtain the rate of extinction when $a<a_{c}$ and a lower bound for the population when it survives.

Résumé

Nous étudions une marche aléatoire branchante sur $\mathbb{R}$ avec une barrière absorbante. La position de la barrière dépend de la génération. À chaque génération, seuls les individus nés sous la barrière survivent et se reproduisent. Étant donnée une loi de reproduction, Biggins et al. [Ann. Appl. Probab. 1 (1991) 573–581] ont déterminé, pour une barrière linéaire, si le processus survit ou s’éteint. Dans cet article, nous affinons ce résultat : dans le cas frontière où la vitesse de la barrière correspond à la vitesse de la particule la plus à gauche d’une génération donnée, nous allons à l’ordre suivant en ajoutant un terme $an^{1/3}$ à la position de la barrière pour la $n$ième génération et obtenons une valeur critique explicite $a_{c}$ telle que le processus s’éteint quand $a<a_{c}$ et survit quand $a>a_{c}$. Nous obtenons aussi le taux d’extinction lorsque $a<a_{c}$ et une borne inférieure sur la taille de la population lorsqu’il survit.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 48, Number 4 (2012), 989-1009.

Dates
First available in Project Euclid: 16 November 2012

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1353098437

Digital Object Identifier
doi:10.1214/11-AIHP453

Mathematical Reviews number (MathSciNet)
MR3052402

Zentralblatt MATH identifier
1263.60076

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
branching random walk survival probability

Citation

Jaffuel, Bruno. The critical barrier for the survival of branching random walk with absorption. Ann. Inst. H. Poincaré Probab. Statist. 48 (2012), no. 4, 989--1009. doi:10.1214/11-AIHP453. https://projecteuclid.org/euclid.aihp/1353098437


Export citation

References

  • [1] L. Addario-Berry and N. Broutin. Total progeny in killed branching random walk. Probab. Theory Related Fields 151 (2011) 265–295.
  • [2] E. Aïdékon. Tail asymptotics for the total progeny of the critical killed branching random walk. Electron. Commun. Probab. 15 (2010) 522–533.
  • [3] E. Aïdékon, Y. Hu and O. Zindy. The precise tail behavior of the total progeny of a killed branching random walk. Preprint, 2011. Available at arXiv:1102.5536 [math.PR].
  • [4] E. Aïdékon and B. Jaffuel. Survival of branching random walks with absorption. Stochastic Process. Appl. 121 (2011) 1901–1937.
  • [5] V. I. Arnol’d. Ordinary Differential Equations. MIT Press, Cambridge, MA, 1973. Translated and edited by R. A. Silverman.
  • [6] J. D. Biggins and A. E. Kyprianou. Seneta–Heyde norming in the branching random walk. Ann. Probab. 25 (1997) 337–360.
  • [7] J. D. Biggins, B. D. Lubachevsky, A. Shwartz and A. Weiss. A branching random walk with barrier. Ann. Appl. Probab. 1 (1991) 573–581.
  • [8] B. Derrida and D. Simon. The survival probability of a branching random walk in presence of an absorbing wall. Europhys. Lett. 78 (2007). Art. 60006, 6.
  • [9] B. Derrida and D. Simon. Quasi-stationary regime of a branching random walk in presence of an absorbing wall. J. Stat. Phys. 131 (2008) 203–233.
  • [10] N. Gantert, Y. Hu and Z. Shi. Asymptotics for the survival probability in a killed branching random walk. Ann. Inst. H. Poincaré Probab. Stat. 47 (2011) 111–129.
  • [11] J. W. Harris and S. C. Harris. Survival probabilities for branching Brownian motion with absorption. Electron. Commun. Probab. 12 (2007) 81–92.
  • [12] H. Kesten. Branching Brownian motion with absorption. Stochastic Processes Appl. 7 (1978) 9–47.
  • [13] A. A. Mogul’skii. Small deviations in the space of trajectories. Theory Probab. Appl. 19 (1975) 726–736.
  • [14] R. Pemantle. Search cost for a nearly optimal path in a binary tree. Ann. Appl. Probab. 19 (2009) 1273–1291.